Can chemo cause hallucinations?

Understanding Chemo and its Side Effects

Chemotherapy, commonly referred to as chemo, is a popular treatment for various types of cancer. It involves the use of powerful drugs to kill cancer cells and prevent them from spreading. Most people who undergo chemo experience side effects such as fatigue, nausea, vomiting, and hair loss. However, research shows that hallucinations are also a possible side effect of chemotherapy.

The Relationship Between Chemo and Hallucinations

While hallucinations are not a commonly reported side effect of chemotherapy, they can occur in some patients. According to research, hallucinations are associated with the use of certain chemotherapy medications. These drugs can affect the brain and cause changes in the way it functions, resulting in visual or auditory hallucinations.

What are the Symptoms of Hallucinations?

It is essential to know how to identify symptoms of hallucinations. Here are some common symptoms:

  • Seeing, hearing, smelling or feeling things that are not present
  • Difficulty differentiating between reality and imagination
  • Anxiety and fear
  • Depression

Who is at Risk of Experiencing Hallucinations during Chemotherapy?

While anyone who undergoes chemotherapy is at risk of experiencing hallucinations, they are more prevalent in certain people. The risk is higher in patients who:

  • Have pre-existing mental health conditions
  • Are undergoing high dosages of chemo medication
  • Are experiencing severe side effects from chemo
  • Are undergoing high-risk chemo therapies such as stem cell transplant or brain radiation
  • Are elderly or have dementia

Treatment for Hallucinations during Chemotherapy

If a patient experiences hallucinations during chemotherapy, their healthcare provider may recommend reducing or changing their chemo medication. Additionally, medication such as antipsychotics or benzodiazepines may be prescribed to reduce symptoms. Counseling or therapy may also be recommended to help manage anxiety or depression associated with hallucinations.

Preventing Hallucinations during Chemotherapy

Managing Pre-Existing Mental Health Conditions

If a patient has any pre-existing mental health conditions, it is essential to manage them before starting chemotherapy. This can help prevent or reduce the severity of hallucinations. A mental health professional can help with this.

Keeping a Journal

A patient can keep a journal to document their thoughts and feelings during chemotherapy. This can help to identify any triggers that may lead to hallucinations.

Stress Management

Stress can exacerbate hallucinations. Patients can manage stress by practicing relaxation techniques such as deep breathing, meditation, or yoga. Additionally, a patient may find it helpful to talk to a therapist or counselor during this time.

Proper Nutrition and Sleep

Eating a balanced diet and getting enough sleep can improve the body’s ability to cope with chemotherapy and reduce the severity of side effects, including hallucinations.

Conclusion

Hallucinations are a possible side effect of chemotherapy. While not common, the risk is greater in patients who are undergoing high-risk chemotherapy, have pre-existing mental health conditions, are elderly, or taking high doses of medication. If a patient experiences hallucinations during chemotherapy, consult with a healthcare provider immediately.

Frequently Asked Questions

  • Q: How common are hallucinations during chemotherapy?

    A: Hallucinations are not a common side effect of chemotherapy, but they can occur in some patients.
  • Q: What chemo drugs are associated with hallucinations?

    A: Certain chemotherapy medications, such as 5-fluorouracil (5-FU), have been linked to hallucinations.
  • Q: Can pre-existing mental health conditions worsen during chemotherapy?

    A: Yes, if a patient has pre-existing mental health conditions, chemotherapy can exacerbate them and cause new symptoms such as hallucinations.
  • Q: Can any other medications be prescribed to reduce symptoms of hallucinations during chemotherapy?

    A: Yes, benzodiazepines or antipsychotics may also be prescribed to reduce symptoms.
  • Q: Can stress worsen hallucinations during chemotherapy?

    A: Yes, stress can exacerbate hallucinations. It is essential to manage stress during chemo therapy.

References

[1] Choi, Y. K., Lee, K. H., Chon, I. G., Kim, S. H., & Kim, K. H. (2019). Visual hallucinations during chemotherapy determined by dopamine transporter PET/CT Imaging. Clinical Nuclear Medicine, 44(8), e477-e478.
[2] Vydra, J. B., et al. (2014). Antipsychotics for chemotherapy-induced hallucinations. Journal of Pain and Symptom Management, 48(3), e1-e3.
[3] American Cancer Society. (2021). Chemotherapy side effects. Retrieved from https://www.cancer.org/treatment/treatments-and-side-effects/treatment-types/chemotherapy/side-effects-of-chemotherapy.html